The Annals of Applied Probability

A probabilistic analysis of some tree algorithms

Hanène Mohamed and Philippe Robert

Full-text: Open access

Abstract

In this paper a general class of tree algorithms is analyzed. It is shown that, by using an appropriate probabilistic representation of the quantities of interest, the asymptotic behavior of these algorithms can be obtained quite easily without resorting to the usual complex analysis techniques. This approach gives a unified probabilistic treatment of these questions. It simplifies and extends some of the results known in this domain.

Article information

Source
Ann. Appl. Probab., Volume 15, Number 4 (2005), 2445-2471.

Dates
First available in Project Euclid: 7 December 2005

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1133965768

Digital Object Identifier
doi:10.1214/105051605000000494

Mathematical Reviews number (MathSciNet)
MR2187300

Zentralblatt MATH identifier
1110.68174

Subjects
Primary: 68W40: Analysis of algorithms [See also 68Q25] 60K20: Applications of Markov renewal processes (reliability, queueing networks, etc.) [See also 90Bxx]
Secondary: 90B15: Network models, stochastic

Keywords
Splitting algorithms divide and conquer algorithms unusual laws of large numbers asymptotic oscillating behavior data structures tries renewal theorem

Citation

Mohamed, Hanène; Robert, Philippe. A probabilistic analysis of some tree algorithms. Ann. Appl. Probab. 15 (2005), no. 4, 2445--2471. doi:10.1214/105051605000000494. https://projecteuclid.org/euclid.aoap/1133965768


Export citation

References

  • Barral, J. (1999). Moments, continuité et analyse multifractale des martingales de Mandelbrot. Probab. Theory Related Fields 113 582–597.
  • Bertoin, J. (2001). Homogeneous fragmentation processes. Probab. Theory Related Fields 121 301–318.
  • Capetanakis, J. I. (1979). Tree algorithms for packet broadcast channels. IEEE Trans. Inform. Theory 25 505–515.
  • Chang, J. T. (1994). Inequalities for the overshoot. Ann. Appl. Probab. 4 1223–1233.
  • Clément, J., Flajolet, P. and Vallée, B. (2001). Dynamical sources in information theory: A general analysis of trie structures. Algorithmica 29 307–369.
  • Cormen, T. H., Leiserson, C. E. and Rivest, R. L. (1990). Algorithms. MIT Press.
  • Devroye, L. (1999). Universal limit laws for depths in random trees. SIAM J. Comput. 28 409–432 (electronic).
  • Devroye, L. (2004). Universal asymptotics for random tries and Patricia trees. Preprint.
  • Durrett, R. (1996). Probability: Theory and Examples, 2nd ed. Duxbury Press, Belmont, CA.
  • Ephremides, A. and Hajek, B. (1998). Information theory and communication networks: An unconsummated union. IEEE Trans. Inform. Theory 44 1–20.
  • Falconer, K. (1997). Techniques in Fractal Geometry. Wiley, New York.
  • Fayolle, G., Flajolet, P. and Hofri, M. (1986). On a functional equation arising in the analysis of a protocol for a multi-access broadcast channel. Adv. in Appl. Probab. 18 441–472.
  • Flajolet, P., Gourdon, X. and Dumas, P. (1995). Mellin transforms and asymptotics: Harmonic sums. Theoret. Comput. Sci. 144 3–58.
  • Grimmett, G. R. and Stirzaker, D. R. (1992). Probability and Random Processes, 2nd ed. Oxford Univ. Press.
  • Hambly, B. M. and Lapidus, M. L. (2005). Random fractal strings: Their zeta functions, complex dimensions and spectral asymptotics. Trans. Amer. Math. Soc. To appear.
  • Hofri, M. (1995). Analysis of Algorithms. Oxford Univ. Press.
  • Jacquet, P. and Régnier, M. (1986). Trie partitioning process: Limiting distributions. Lecture Notes in Comput. Sci. 214 196–210. Springer, New York.
  • Janson, S. and Szpankowski, W. (1997). Analysis of an asymmetric leader election algorithm. Electron. J. Combin. 4 research paper 17.
  • Kahane, J. P. and Peyrière, J. (1976). Sur certaines martingales de Benoît Mandelbrot. Adv. Math. 22 131–145.
  • Kingman, J. F. C. (1993). Poisson Processes. Oxford Univ. Press.
  • Kirschenhofer, P., Prodinger, H. and Szpankowski, W. (1996). Analysis of a splitting process arising in probabilistic counting and other related algorithms. Random Structures Algorithms 9 379–401.
  • Knessl, C. and Szpankowski, W. (2002). Limit laws for the height in PATRICIA tries. J. Algorithms 44 63–97.
  • Knuth, D. E. (1973). The Art of Computer Programming 3. Addison–Wesley, Reading, MA.
  • Lapidus, M. L. and van Frankenhuysen, M. (2000). Fractal Geometry and Number Theory. Birkhäuser, Boston.
  • Liu, Q. (2000). On generalized multiplicative cascades. Stochastic Process. Appl. 86 263–286.
  • Lorden, G. (1970). On excess over the boundary. Ann. Math. Statist. 41 520–527.
  • Louchard, G. and Prodinger, H. (2004). The moments problem of extreme-value related distribution functions. Preprint.
  • Mahmoud, H. M. (1992). Evolution of Random Search Trees. Wiley, New York.
  • Mandelbrot, B. (1974). Multiplications aléatoires et distributions invariantes par moyennes pondérées. C. R. Acad. Sci. Paris Sér. I Math. 278 289–292 and 355–358.
  • Mathys, P. and Flajolet, P. (1985). ${Q}$-ary collision resolution algorithms in random access systems with free or blocked channel access. IEEE Trans. Inform. Theory 31 244–254.
  • Mauldin, R. D. and Williams, S. C. (1986). Random recursive constructions: Asymptotic geometric and topological properties. Trans. Amer. Math. Soc. 295 325–346.
  • Miermont, G. (2003). Coalescence et fragmentation stochastique, arbres aléatoires et processus de Lévy. Ph.D. thesis, Univ. Paris VI.
  • Mohamed, H. and Robert, P. (2004). Analysis of dynamic tree algorithms. In preparation.
  • Pitman, J. (1995). Exchangeable and partially exchangeable random partitions. Probab. Theory Related Fields 102 145–158.
  • Pittel, B. (1985). Asymptotical growth of a class of random trees. Ann. Probab. 13 414–427.
  • Raz, D., Shavitt, Y. and Zhang, L. (2004). Distributed council election. IEEE/ACM Trans. Networking 12 483–492.
  • Régnier, M. and Jacquet, P. (1989). New results on the size of tries. IEEE Trans. Inform. Theory 35 203–205.
  • Robert, P. (2005). On the asymptotic behavior of some algorithms. Random Structures Algorithms 27 235–250.
  • Sedgewick, R. and Flajolet, P. (1995). Introduction to the Analysis of Algorithms. Addison–Wesley, Reading, MA.
  • Szpankowski, W. (2001). Average Case Analysis of Algorithms on Sequences. Wiley, New York.
  • Tsybakov, B. S. and Mikhaĭlov, V. A. (1978). Free synchronous packet access in a broadcast channel with feedback. Probl. Inf. Transm. 14 32–59.
  • Waymire, E. C. and Williams, S. C. (1994). A general decomposition theory for random cascades. Bull. Amer. Math. Soc. 31 216–222.
  • Wolf, J. K. (1985). Born again group testing: Multiaccess communications. IEEE Trans. Inform. Theory 31 185–191.